Pennsylvania, 2009

Flash Flooding and Flooding in Pennsylvania, August 2, 2009

August 2, 2009 · NWS PHI · 13 events in 7 counties and zones

A warm front that moved northeast in the morning and a cold front that arrived from the west late in the day on the 2nd resulted in numerous showers and thunderstorms across the area with heavy rain and flash flooding. The region was already saturated from all of the heavy rain that fell during the last week of July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A warm front that moved northeast in the morning and a cold front that arrived from the west late in the day on the 2nd resulted in numerous showers and thunderstorms across the area with heavy rain and flash flooding. The region was already saturated from all of the heavy rain that fell during the last week of July. Doppler Radar storm total estimates reached as high as 4 to 5 inches across eastern Chester, southern Montgomery and southwestern Bucks Counties and caused flash flooding. Doppler Radar storm total estimates also exceeded 3 inches in parts of western and southern Berks County. Because of the flooding, Pennsylvania Governor Ed Rendell requested and received approval from the United States Small Business Administration to have disaster area declaration for Berks, Bucks, Chester, Delaware, Lehigh, Montgomery and Philadelphia Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 2, 2:41 AM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 2, 2:41 AM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
341 AM EDT SUN AUG 2 2009

.SYNOPSIS...
A WARM FRONT WILL MOVE NORTH THROUGH THE REGION TODAY. A COLD
FRONT WILL THEN COME DOWN FROM THE NORTHWEST AND CROSS THE REGION
TONIGHT BEFORE STALLING TO THE SOUTH. ANOTHER COLD FRONT IS
EXPECTED TO CROSS THE AREA ON WEDNESDAY AND MIGHT MAKE IT A BIT
FARTHER SOUTH INTO DELMARVA THAN ITS PREDECESSORS BEFORE
DISSIPATING. THIS WOULD PERMIT A HIGH PRESSURE SYSTEM TO BUILD
DEEPER INTO THE MIDDLE ATLANTIC STATES FOR THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND TSTMS THAT DEVELOPED TO OUR WEST OVERNIGHT WERE
SPREADING INTO THE REGION. RAINFALL RATES IN EXCESS OF AN INCH AN
HOUR WERE SHOWN ON RADAR. WITH PCP WATER OF 2 INCHES, AS WELL AS A
WARM FRONT MOVING NORTH THROUGH THE AREA AND A JET MOVING BY TO
THE NW PUTTING THE AREA IN UPPER DIVERGENCE, THE SHOWERS AND TSTMS
SHOULD KEEP DEVELOPING THROUGH THE DAY.

MODELS CORRECTLY SHOWED A WEAK SHORT WAVE OVER THE AREA EARLY THIS
MORNING AND THIS HELPED CAUSE THE EARLY MRNG SHOWERS AND TSTMS.
MEANWHILE, ANOTHER AREA OF SHOWERS AND TSTMS WAS MOVING EAST FROM
WV AND KY. THIS WAS ASSOCIATED WITH A BETTER ORGANIZED SHORT WAVE
ALOFT. ALTHOUGH MODEL TIMING ON THE SHORT WAVES IS NOT IN CLOSE
AGREEMENT, THERE WAS ENOUGH TO GIVE ME CONFIDENCE THAT THERE WILL
BE CONTINUED SHOWERS AND TSTMS INTO THIS EVENING. A COLD FRONT
SHOULD MOVE THROUGH FROM THE WEST TONIGHT, PUSHING ALL THE SHOWERS
AND TSTMS OUT TO SEA.

SPC HAS ALSO PLACED THE AREA UNDER A SLIGHT RISK DUE TO THE
INSTABILITY AND OUR POSITION VS THE UPPER JET LIFTING OUT TO THE
NW.

FCST TEMPS WERE GENERALLY CLOSER TO THE MET THAN THE MAV.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
HIGH PRESSURE MOVES OVER THE AREA, BUT WE REMAIN IN WEAK CYCLONIC
FLOW ALOFT. FOR NOW I WENT WITH A DRY FORECAST, BUT IF ANY
SHORTWAVES MOVE THROUGH ALOFT, ISOLATED TSTMS COULD FORM MONDAY
AFTN.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THERE IS INCREASED CHANCE OF THUNDERSTORMS ON TUESDAY AS THE NEXT
COLD FRONT APPROACHES. FROM WEDNESDAY DAY INTO THURSDAY NIGHT WE
KEPT A NORTHWEST TO SOUTHEAST POP GRADIENT BECAUSE OF THE FORECAST
LOCATION AND THEN PROXIMITY OF THE FRONT TO OUR CWA. WE WENT DRY
EVERYWHERE FRIDAY AND SATURDAY WITH DRY NW FLOW ALOFT.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

WELL, THE TAFS GOT COMPLICATED IN A HURRY THIS MORNING AS THERE ARE
SEVERAL FACTORS THAT ARE COMING INTO PLAY.  FIRST, LATEST RADAR
IMAGERY SHOWS SHOWERS AND THUNDERSTORMS IN ERN PA AND DOWN TOWARDS
WASHINGTON DC.  THE STORMS IN ERN PA ARE OBVIOUSLY, THE MORE
IMMEDIATE THREAT AND HAD TO INCLUDE VCTS AND TSRA AT KRDG AND VCTS
AT KABE.  NOT SURE HOW FAR EAST THESE STORMS WILL GET OR IF THE
STORMS NEAR DC WILL EVENTUALLY IMPACT THE PHILLY METRO TERMINALS.
THE NEXT CONCERN IS THE LOW CLOUDS AND FOG THAT ARE BEGINNING TO
AFFECT PORTIONS OF THE REGION.  MOST LOCATIONS WITH THE EXCEPTION OF
KABE AND KRDG HAVE IFR TO LIFR CIGS THIS MORNING.  MOST AREAS STILL
HAVE MVFR VSBYS, BUT IT APPEARS THAT SOME IFR AND EVEN LIFR VSBYS
MAY FOLLOW AS WELL.  THE LOW CLOUDS AND FOG SHOULD BURN OFF SHORTLY
AFTER DAYBREAK.  THEN, MORE WIDESPREAD SHOWERS AND TSRA ARE EXPECTED
LATER THIS MORNING AND INTO THE AFTN.  THE LATEST GUIDANCE APPEARS
THERE MAY BE A BREAK LATER IN THE AFTN BEFORE MORE SHOWERS AND
STORMS IN THE EVENING.  THIS IS A LOW CONFIDENCE FCST WRT THE TIMING
OF THE PRECIP AS MUCH OF THIS FCST IS BEING INFLUENCED BY UPPER
LEVEL DISTURBANCES AND EACH COMPUTER MODEL HANDLES THEM
DIFFERENTLY.  THERE IS ALSO THE POTENTIAL FOR VERY HEAVY RAIN WITH
ANY OF THE THUNDERSTORMS.  HOWEVER, IT DOES APPEAR THAT VFR CONDS
WILL GENERALLY BE PREVALENT OUTSIDE OF ANY SHWRS/TSRA WHERE MVFR AND
IFR WILL CERTAINLY BE THE RULE.  OVERALL, NOT THE BEST DAY TO BE
FLYING IN THE LOCAL AREA.

OUTLOOK...
THE UNSETTLED WEATHER PATTERN WILL CONTINUE FOR MONDAY THROUGH
WEDNESDAY, WITH A CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY.  HOWEVER, IT APPEARS THAT SHOWERS AND
THUNDERSTORMS MAY BE MORE ORGANIZED BY WEDNESDAY AS ANOTHER CDFNT
APPROACHES THE REGION.

&&

.MARINE...
SEVERAL WEATHER FEATURES WILL IMPACT THE AREA TODAY AS SEVERAL UPPER
LEVEL DISTURBANCES AND FRONTAL BOUNDARIES BRING UNSETTLED WX TO THE
AREA.  THE LATEST MDLS  BRINGS A SFC LOW AND UPPER LEVEL SYSTEM
THROUGH OUR AREA THIS AFTN INTO TONIGHT.  HOWEVER, THE GFS IS
STRONGER WITH THE SFC LOW BY THE TIME IT REACHES THE CSTL WATERS
OVERNIGHT TONIGHT.  AS A RESULT, THE WAVEWATCH, WHICH IS BASED ON
THE GFS INDICATES SOME POTENTIAL FOR SCA WITH 5 FT SEAS TONIGHT.
HOWEVER, NONE OF THE OTHER MODELS ARE AS ROBUST WITH THIS LOW AND
WITH A MARGINAL CASE FOR SCA, WILL HOLD OFF ATTM AND CONTINUE TO
MONITOR THE SITUATION.  HIGH PRESSURE WILL THEN BUILD IN FOR MONDAY
THROUGH MIDWEEK.  ANOTHER COLD FRONT WILL APPROACH THE REGION ABOUT
WEDNESDAY.  IT APPEARS THAT WINDS AND SEAS OUTSIDE OF TSTMS WILL
REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA MONDAY THROUGH MIDWEEK.

&&

.HYDROLOGY...
RAINFALL IS EXPECTED TO BE 1 TO 2 INCHES AND GRIDDED FLASH FLOOD
GUIDANCE SHOWS SOME AREAS IN THE NEWLY ISSUED WATCH NOT EVEN
NEEDING 1 INCH IN AN HOUR OR 2 INCHES IN 3 HOURS. RAINFALL RATES
FROM SOME SHOWERS AND TSTMS SHOULD REACH 2 INCHES AN HOUR.
THEREFORE THE FLASH FLOOD WATCH WAS ISSUED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR PAZ054-055-060>062-
     067>071.
NJ...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NJZ001-007>010-012-
     013-015-017>019.
DE...FLASH FLOOD WATCH THROUGH THIS EVENING FOR DEZ001.
MD...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MDZ008.
MARINE...NONE.

&&

SYNOPSIS...STAUBER
NEAR TERM...STAUBER
SHORT TERM...STAUBER
LONG TERM...GIGI/STAUBER
AVIATION...NIERENBERG
MARINE...NIERENBERG
HYDROLOGY...STAUBER
Hazardous weather outlook, Aug 2, 1:43 AM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
243 AM EDT SUN AUG 2 2009

DEZ001-MDZ008-NJZ001-007>010-012-013-015-017>019-PAZ054-055-060>062-
067>071-031000-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
243 AM EDT SUN AUG 2 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ALSO, THE STORM PREDICTION CENTER HAS PLACED THE REGION UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS. ANY THUNDERSTORMS COULD HAVE
STRONG GUSTY WINDS, VERY HEAVY RAINFALL AND DANGEROUS CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NJZ014-024>026-031000-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
243 AM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.

ANY THUNDERSTORMS THAT DEVELOP THROUGH THIS EVENING COULD HAVE
VERY HEAVY RAINFALL...STRONG GUSTY WINDS AND CLOUD TO GROUND
LIGHTNING. THE STORM PREDICTION CENTER HAS PLACED THE REGION
UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ002-003-MDZ012-015-019-020-NJZ016-020>023-027-031000-
KENT-INLAND SUSSEX-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SALEM-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-
243 AM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

ANY THUNDERSTORMS THAT DEVELOP THROUGH THIS EVENING COULD HAVE
VERY HEAVY RAINFALL...STRONG GUSTY WINDS AND DANGEROUS CLOUD TO
GROUND LIGHTNING. THE STORM PREDICTION CENTER HAS PLACED THE
REGION UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ004-031000-
DELAWARE BEACHES-
243 AM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...TODAY AND TONIGHT.

ANY THUNDERSTORMS THAT DEVELOP THROUGH THIS EVENING COULD HAVE
VERY HEAVY RAINFALL...STRONG GUSTY WINDS AND DANGEROUS CLOUD TO
GROUND LIGHTNING. THE STORM PREDICTION CENTER HAS PLACED THE
REGION UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-431-450>455-031000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
243 AM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS TODAY COULD HAVE STRONG GUSTY WINDS AND VERY HEAVY
RAINFALL AS WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

RNS

In the hours before

Special weather statement, Aug 2, 4:22 AM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
522 AM EDT SUN AUG 2 2009

DEZ001-MDZ008-NJZ001-007>010-PAZ054-055-060>062-067>070-021115-
BERKS PA-BUCKS PA-CARBON PA-CECIL MD-CHESTER PA-DELAWARE PA-
HUNTERDON NJ-LEHIGH PA-MONROE PA-MONTGOMERY PA-MORRIS NJ-
NEW CASTLE DE-NORTHAMPTON PA-SOMERSET NJ-SUSSEX NJ-WARREN NJ-
522 AM EDT SUN AUG 2 2009

...SCATTERED SHOWERS AND THUNDERSTORMS WITH TORRENTIAL DOWNPOURS
WILL AFFECT BERKS...BUCKS...CARBON...CECIL...CHESTER...
DELAWARE...HUNTERDON...LEHIGH...MONROE...MONTGOMERY...MORRIS...
NEW CASTLE...NORTHAMPTON...SOMERSET...SUSSEX AND WARREN COUNTIES...

AT 515 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROAD AREA OF SCATTERED SHOWERS AND THUNDERSTORMS OVER NORTHEAST
MARYLAND AND SOUTHEAST PENNSYLVANIA. ALTHOUGH THE INDIVIDUAL SHOWERS
AND THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT 30 MPH, THE
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO REDEVELOP OVER THE SAME
AREA THROUGH EARLY THIS MORNING.

THERE WILL BE FREQUENT CLOUD TO GROUND LIGHTNING WITH ANY
THUNDERSTORMS AND SOME TORRENTIAL DOWNPOURS ARE ALSO EXPECTED.
RAINFALL RATES COULD REACH 2 INCHES AN HOUR.

FLOODING IS POSSIBLE ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS.

FORECASTER:
RNS
Special weather statement, Aug 2, 5:28 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
628 AM EDT SUN AUG 2 2009

PAZ067-068-070-071-021115-
CHESTER PA-DELAWARE PA-MONTGOMERY PA-PHILADELPHIA PA-
628 AM EDT SUN AUG 2 2009

...A STRONG THUNDERSTORM WILL AFFECT CHESTER...DELAWARE...MONTGOMERY
AND PHILADELPHIA COUNTIES...

AT 626 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF WEST CHESTER...MOVING NORTHEAST
AT 40 MPH. THE THUNDERSTORM WILL BE NEAR WEST CONSHOHOCKEN...
CONSHOHOCKEN AROUND 645 AM...HATBORO AND FORT WASHINGTON AROUND 700
AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

RNS
Special weather statement, Aug 2, 6:00 AM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
700 AM EDT SUN AUG 2 2009

NJZ015-019-PAZ067>071-021200-
BUCKS PA-CHESTER PA-DELAWARE PA-MERCER NJ-MONTGOMERY PA-
NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-
700 AM EDT SUN AUG 2 2009

...A STRONG THUNDERSTORM WILL AFFECT BUCKS...BURLINGTON...CHESTER...
DELAWARE...MERCER...MONTGOMERY AND PHILADELPHIA COUNTIES...

AT 700 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF PHILADELPHIA...MOVING NORTHEAST
AT 25 MPH. THE THUNDERSTORM WILL BE NEAR WYNCOTE...CHESTNUT HILL
AROUND 715 AM...JENKINTOWN...BRYN ATHYN AROUND 730 AM...WOODBOURNE...
FEASTERVILLE AROUND 745 AM...WOODSIDE AND YARDLEY AROUND 800 AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

RNS

The radar

The Philadelphia radar (KDIX), 91 km away, was scanning. The volume nearest the first event began at 11:07 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 4 flood. Local standard time, as filed.

Flood, Chester

When
August 2, 6:08 AM EST to 7:01 AM EST
Where
Chester County, 0.79 mi NE of Howellville to 0.51 mi NNW of Chesterbrook
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.079, -75.461

Runoff from showers and thunderstorms with heavy rain earlier on the morning of the 2nd caused minor flooding along the Valley Creek. The Valley Creek at Valley Forge was above its 7 foot flood stage from 708 a.m. EDT through 801 a.m. EDT on the 2nd. It crested at 7.5 feet at 730 a.m. EDT. The rainfall total through 7 a.m. EDT that morning at Valley Forge was 1.12 inches.

Flood, Montgomery

When
August 2, 7:26 AM EST to 5:24 PM EST
Where
Montgomery County, 0.25 mi S of Ft Washington to 0.14 mi NNW of Flourtown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.127, -75.219

Runoff from the heavy rain from showers and thunderstorms earlier in the morning caused flooding along the Wissahickon Creek. The flooding was exacerbated when thunderstorms with even more heavier rain moved across Montgomery County later in the morning on the second. Please refer to the flash flood entry for Montgomery County for further details. The river gage along the Wissahickon Creek was above its 9 foot flood stage from 826 a.m. EDT through 624 p.m. EDT on the 2nd. It crested at 12.90 feet at 245 p.m. EDT.

Flash Flood, Berks

When
August 2, 9:00 AM EST to 11:00 AM EST
Where
Berks County, 0.53 mi E of Gibralter to 0.53 mi SW of Fredericksville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.280, -75.860

Thunderstorms with heavy rain caused flooding of streams as well as poor drainage flooding in southeastern Berks County from around Cumru and Robeson Townships northeast through Rockland and Pike Townships. Doppler Radar storm total estimates reached four inches within this area.

Flash Flood, Chester

When
August 2, 9:35 AM EST to 1:30 PM EST
Where
Chester County, 1.99 mi NNW of Glen Roy to 1.59 mi NE of Oxford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.798, -76.059

Thunderstorms with torrential downpours caused flooding of streams in the Octoraro Creek basin in southwestern Chester County. Roadway flooding occurred in Oxford and flooding was reported in Pine Grove (Lower Oxford Township) south of the Octoraro Lake. Doppler Radar storm total estimates reached around 3 inches in the southwest part of Chester County.

Flash Flood, Lehigh

When
August 2, 10:00 AM EST to 12:00 PM EST
Where
Lehigh County, 0.58 mi WSW of Coopersburg to 0.8 mi SE of Freidensville
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.518, -75.391

Thunderstorms with heavy rain caused flooding along the Saucon Creek in Upper Saucon Township as well as flooding along some of the smaller tributaries of the creek in Coopersburg Borough. North Main Street in Coopersburg was flooded by one of these tributaries and closed. Doppler Radar storm total estimates reached two inches.

Flash Flood, Montgomery

When
August 2, 10:00 AM EST to 4:00 PM EST
Where
Montgomery County, 0.7 mi WNW of Narberth to 0.4 mi E of Mogees
Cause
Heavy Rain
Property damage
$12 million
Reported by
Newspaper
Coordinates
40.024, -75.282

Thunderstorms with torrential downpours caused flash flooding in several municipalities and a major mudslide across southern Montgomery County. Doppler Radar storm total estimates averaged between 2.5 inches and 4.5 inches.

In Lower Merion Township, a mudslide closed both directions of the Schuylkill Expressway at the Conshohocken Curve from 11 a.m. EDT through 230 p.m. EDT. The westbound lanes were reopened first and the eastbound lanes were reopened at 730 p.m. EDT. Motorists were stranded on the expressway when the mudslide initially occurred. Elsewhere in the township, the Mill Creek flooded and washed out a couple of roads in its basin. There were about a half dozen water rescues. West Mill Creek Park was closed indefinitely. The Mill Creek Pumping Station was under five feet of water. Most roads that were closed were reopened by the 3rd, but River Road was under five feet of water and rocks. In the Wynnewood section, Indian Creek also flooded.

In Upper Dublin Township, flooding occured along the Wissahickon Creek Basin and also included the Rapp and Pine Runs. The Fort Washington Office Park was severely affected and was surrounded by water. Many businesses were flooded and damaged. At least one vehicle was submerged. Ten people were evacuated from one office building. Virginia Drive flooded was severely flooded. The Fort Washington exit ramp off of the Pennsylvania Turnpike and U.S. Route 309 were flooded and closed. A Hilton Inn on West Pennsylvania Avenue was flooded with up to three feet of water on its first floor. It was expected to be closed for a month. Damage to the Industrial Park was estimated at 10 million dollars.

In Whitpain Township, about a dozen residents were asked to evacuate from Maple Street after a culvert flooded. The BoRit asbestos site was damaged as Chestnut Avenue was flooded. In Ambler Borough, several businesses suffered water damage as up to five feet of water accumulated on Main Street. The Butler Pike was closed after a landslide. In Whitemarsh Township, one home had nine feet of water in it. About four streets were flooded. In Springfield Township, the Valley Green Inn was closed for about 24 hours because of Wissahickon Creek flooding.

Event precipitation totals included 5.19 inches in Flourtown, 4.09 inches in Willow Grove, 3.40 inches in Ambler and 2.76 inches in Blue Bell.

Flash Flood, Philadelphia

When
August 2, 10:00 AM EST to 4:00 PM EST
Where
Philadelphia County, 1.74 mi ESE of Fox Chase to 1.46 mi E of Chestnut Hill
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.059, -75.051

Thunderstorms with torrential downpours caused flash flooding along most of the smaller creeks within Philadelphia as well as considerable urban and poor drainage flooding. The Green Tree Run was scoured by flood waters. Along the Wissahickon Creek, culverts were washed out and roads and trails were undermined. Flooding along the Pennypack Creek spread into the picnic area near Pine Road in Pennypack Park. Flooding was reported along Cobbs Creek along the border with Delaware County. The Pennypack Creek at the Rhawn Street Bridge was above its 7 foot flood stage from 1129 a.m. EDT through 956 p.m. EDT on the 2nd. It crested at 11.02 feet at 7 p.m. EDT. Frankford Creek at Castor Avenue was above its 7 foot flood stage from 1149 a.m. EDT through 1234 p.m. EDT on the 2nd. It crested at 9.76 feet at Noon EDT. The event precipitation total at the Philadelphia International Airport was 1.59 inches.

Flood, Philadelphia

When
August 2, 10:02 AM EST to 10:21 PM EST
Where
Philadelphia County, 1.23 mi ESE of Manayunk to 1.41 mi E of Shawmont
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.014, -75.208

Runoff from the series of thunderstorms during the first half of the day on the 2nd, espeically in Montgomery County, caused flooding along the Wissahickon Creek within Philadelphia. The Wisshaickon Creek at its mouth with the Schuylkill River was above its 5 foot flood stage from 1102 a.m. EDT through 1121 p.m. EDT on the 2nd. It crested at 7.93 feet at 615 p.m. EDT. Flooding along the Pennypack Creek at the Rhawn Street Bridge also continued into the evening. The creek was above its 7 foot flood stage from 1129 a.m. EDT through 956 p.m. EDT on the 2nd. It crested at 11.02 feet at 7 p.m. EDT.

Flash Flood, Bucks

When
August 2, 10:15 AM EST to 2:15 PM EST
Where
Bucks County, 1.37 mi SE of Keelersville to 1.39 mi ESE of Telford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.406, -75.232

Thunderstorms with torrential downpours caused flash flooding of smaller streams and roadway flooding in upper Bucks County. Several roadways were closed. Doppler Radar storm total estimates averaged 2 to 3 inches. In Springfield Township, Cooks Creek flooded and Durham Road was closed. Other roadways flooded and closed included U.S. Route 309 in Richland and Pennsylvania State Route 313 in Quakertown. Roads were closed in East Rockhill Township. The East Branch of the Perkiomen Creek was flooding in Perkasie. A couple of roadways suffererd poor drainage flooding along the Delaware River in Solebury, Plumstead and Tinicum Townships. The East Branch of the Perkiomen Creek at Dublin was above its 5 foot flood stage from 1235 p.m. EDT through 120 p.m. EDT on the 2nd. It crested at 5.16 feet at 1245 p.m. EDT. Storm rainfall totals included 3.68 inches in Pennsburg, 3.66 inches in Doylestown, 2.70 inches in Springtown and 1.85 inches in Perkasie.

Flash Flood, Delaware

When
August 2, 10:20 AM EST to 4:20 PM EST
Where
Delaware County, Haverford to 0.4 mi SSW of Ardmore
Cause
Heavy Rain
Property damage
$500,000
Reported by
Newspaper
Coordinates
40.020, -75.320

Heavy rain caused flash flooding along Cobbs Creek and other small streams particularly in the eastern half of Delaware County. Many water rescues from trapped vehicles occurred. Hardest hit was Haverford Township. Doppler Radar storm total estimates reached between 3 and 4 inches in the northeast part of the county.

In Haverford Township, an emergency disaster was declared. Homes bordering Cobbs Creek and its tributaries were damaged. On Eagle Road, cars were submerged and homes were surrounded by water. Roads and bridges on Hathaway Lane were damaged. Homes and vehicles on Wynnefield Drive were flooded. Six roads in the township were flooded. In Darby Borough, flood waters from the Darby Creek washed away a portion of McDade Boulevard. Ten residents were evacuated from Springfield Road. Roadway and basement flooding also occurred in Lansdowne Borough and Chester City. The precipitation event total at the Philadelphia International Airport was 1.59 inches.

Flash Flood, Bucks

When
August 2, 10:30 AM EST to 4:02 PM EST
Where
Bucks County, 0.47 mi NW of Newtown to 1.02 mi S of Tradesville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.235, -74.936

Thunderstorms with torrential downpours caused poor drainage flooding as well as flooding along the Neshaminy Creek basin in lower or southern Bucks County. Doppler Radar storm total estimates reached three to four inches in the area. The Neshaminy Creek covered roads and backyards near Langhorne. Four people were canoeing along the rising creek and were thrown into it along the Northampton and Wrightstown border. They were rescued. Numerous roads were flooded in Newtown and Warrington Townships. The Little Neshaminy Creek near Neshaminy was above its 8 foot flood stage from 1130 a.m. EDT through 502 p.m. EDT on the 2nd. It crested at 9.05 feet at Noon EDT. Storm totals included 3.53 inches in Southampton, 3.46 inches in Furlong and 2.46 inches in Langhorne.

Flash Flood, Montgomery

When
August 2, 10:42 AM EST to 3:14 PM EST
Where
Montgomery County, 1.84 mi SSE of Fruitville to 0.86 mi WSW of Red Hill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.374, -75.523

Thunderstorms with torrential downpours caused flash flooding in the headwaters of the Perkiomen River Basin in northern Montgomery County. Doppler Radar storm total estimates averaged around three inches in the area. The West Branch of the Perkiomen Creek at Hillegass was above its 5 foot flood stage from 1213 p.m. EDT through 110 p.m. EDT on the 2nd. It crested at 5.11 feet at 1245 p.m. EDT. The Perkiomen Creek at East Greenville was above its 4 foot flood stage from 1142 a.m. EDT through 414 p.m. EDT on the 2nd. It crested at 4.91 feet at 315 p.m. EDT. In Palm, the actual storm precipitation total was 3.22 inches.

Flood, Chester

When
August 2, 2:42 PM EST to 3:36 PM EST
Where
Chester County, 1.12 mi NNW of Downingtown to 1.37 mi NE of Thorndale
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.035, -75.709

Runoff from the heavy rain from the thunderstorms during the morning of the 2nd caused minor flooding along the East Branch of the Brandywine Creek at Downingtown during the afternoon of the 2nd. The creek was above its 7 foot flood stage from 342 p.m. EDT through 436 p.m. EDT on the 2nd. It crested at 7.09 feet at 415 p.m. EDT.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193284, 193285, 192619, 193286, 192620, 193356, 193361, 193437, 193367, 193298, 193370, 193348, 193377.